Doane safety advice regarding Transderm patches & psychotic breaks
When the U.S. Attorney’s Office in the Virgin Islands charged Rick Smith with “seaman’s manslaughter” last fall, it kicked off months of press coverage and a fire hose of sailor opinions about what exactly happened onboard Smith’s yawl Cimarron that led to the death of David Pontious, and whether Smith did a proper job as captain.
But the incident seemed fairly mysterious to me — and without any particular safety lessons — until I read THE TRAGEDY OF DAVID PONTIOUS: Did a Scopolamine Patch Drive Him to Suicide? by Charles Doane. I think it’s must-reading for all of us who go to sea not knowing what might go wrong next, and that Charlie deserves an award for his excellent reporting and analysis.
Actually, I’ve probably discussed the death of David Pontious more than most sailors because Rick Smith and Cimarron typically summer in my home harbor. The opinion I often heard from experienced skippers, and share, goes like this: While Smith probably should have done more when Pontius apparently jumped overboard, it’s very unlikely that any action would have been effective given the circumstances, and it was hard to understand why charges were pressed. Heck, a 2015 USCG investigation seemed to clear Smith and the federal judge quickly acquitted him in January.
The real mystery, then, was what caused a purportedly healthy man with lots of offshore experience to fall into a violent hallucinatory state. And now that Charlie has highlighted his research and timeline, the likely trigger seems to be the Transderm scopolamine patches that Pontius got from the Cimarron crew for sea sickness and likely mixed with other prescription meds.
Like Charlie, I too have seen people at sea react strangely to Transderm patches, though I failed to recall that in regard to the Pontius tragedy. I also failed to think of the should-be-obvious point that Doane elicited from the safety expert Mario Vittone:
Vittone also said he felt Smith’s first mistake was not taking action when Pontious started hallucinating: “My overarching feeling was that as soon as he started to hallucinate then what Smith had was a medical emergency on his boat, and that’s when you start calling. I wouldn’t have called a mayday, but I would have put out a pan-pan. Maybe I have options. Maybe there’s a Coast Guard cutter 30 miles away that can take him off the boat. Who knows?”
In hindsight, an apparent psychotic break is as much a possible danger on a small vessel as a growing leak, but I’m not at all sure that I would have taken early action either. And that’s exactly why we should be grateful for high-quality journalism about when things go wrong. “THE TRAGEDY OF DAVID PONTIOUS: Did a Scopolamine Patch Drive Him to Suicide?” is also available on Charlie’s own site www.WaveTrain.net.
One of the reasons that Scopolamine was abandoned many years ago as part of an anesthesia cocktail for pregnant women during delivery was the distressing side effect of hallucinations.
We still use Scopolamine every day for outpatient anesthesia. Very helpful to decrease nausea. One patch for two days.
The risk of using transdermal scopolamine patches for seasickness far outweighs any benefit; especially on a short-handed offshore cruising vessel. Most individuals acclimate to motion sickness in 36 to 72 hours. Using these patches while on a cruise ship is a far different situation than using them while on an offshore cruising vessel. Medical attention is available on a cruise ship. Unless the medicine chest of the cruising vessel includes physiostigmine to reverse the central nervous system adverse side effects, the scopolamine-affected crew member will become a patient requiring medical attention and treatment. Most offshore cruising vessels cannot afford to loose even one crew member from the watch schedule without burdening the remainder of the crew. This situation will increase the risk of poor crew performance from fatigue and sleep deprivation from the remaining crew members. Scopolamine passes thru the blood-brain easily and can cause for confusion, delusions, disorientation, auditory and visual hallucinations, coma and death.
After reading about this tragic death, it seems to me that scopolamine was the most likely cause of the hallucinations. I suspect that the outcome would have been different if someone had suspected the cause of the hallucinations and administered physiostigmine.
Using the ReliefBand wrist device is a much better choice for motion sickness. There are no central nervous system adverse side effects and the device is FDA-approved for the prevention and treatment of motion sickness.
My wife had a reaction to the patch when we were off shore on our sailboat a number of years ago. All was well until she also took an allergy pill which is a known no no. She was hallucinating and said she might jump off the boat.
I immediately took the patch off and monitored her until the impact of the allergy pill wore off.
I do not think that there is any question that mixing Scope patches with other drugs has to be monitored very carefully and, of course, check with your physician before you do it.